Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 15, 2017, 12:34 AM MDT for Custer County, Fall River County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2017, 12:34 AM MDT (06:34 UTC)
- Expired
- May 15, 2017, 1:30 AM MDT
- In force
- 56 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, SD, Fall River County, SD
The radar
The Rapid City radar (KUDX), 91 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 6.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:38 PM MDT, 56 minutes earlier.
Area forecast discussion, May 14, 11:38 PM MDT, 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1138 PM MDT Sun May 14 2017 .DISCUSSION...(This Evening Through Sunday) Issued at 137 PM MDT Sun May 14 2017 The upper analysis shows a broad ridge over the Great Plains, with an upper trough over the western CONUS, resulting in southwesterly flow aloft over the forecast area. Latest sfc analysis depicts high pressure over eastern Montana and the western Dakotas, surrounded by low pressure arcing eastward from Saskatchewan into the eastern Dakotas/Nebraska, then back westward into western Kansas and then into southeastern Colorado. Water Vapor images show the next shortwave approaching the region from the the southwest this aftn. Expect to see some showers and thunderstorms move into or develop over northeastern Wyoming, southwestern South Dakota, and the Black Hills area late this afternoon into early this evening, with the chance of precipitation spreading northeastward into western South Dakota overnight as the shortwave passes across the northern plains. Lingering showers on Monday morning will mostly be to the north and east of the Black Hills as some drier air pushes into northeastern Wyoming. The upper trough will continue to dig southeastward into the four corners region on Monday, with more disturbances in the southwesterly flow aloft affecting the forecast area. Relatively dry downslope southwestern sfc winds over northeastern Wyoming will likely limit the extent of convection there on Monday, while southeasterly sfc winds over western South Dakota will allow more low level moisture to flow into the region. This will aid convective development in the convergence zone over the higher terrain during the afternoon. While the eroding capping inversion is expected to allow thunderstorms to develop on the plains later in the afternoon and through the evening. Attm it appears that isolated severe thunderstorms will be possible on Monday aftn/eve with large hail and damaging wind gusts the main threats. Unsettled weather will continue through the rest of the week as upper trough slides slowly east and an upper low within the trough sinks southeastward across the Pacific NW and into the Rockies by Thursday morning. Southwesterly flow aloft will continue and will bring periodic chances for showers and thunderstorms Tuesday through Wednesday night. As the low moves into the Rockies on Thursday, model solutions continue to differ in depicting the track, speed, and strength late in the week. EC and Canadian continue to show a slower and more southerly track as it crosses the the Rockies, which would limit pcpn coverage for the region and lower potential precipitation amounts, especially over northern portions of the forecast area. The GFS solution remains farther north and faster than the others, but is also trending slower and somewhat weaker. Will continue the fairly high pops across at least southern portions of the CWA for Thursday into Friday, but there is plenty of uncertainty at this point on the evolution of this system late in the week. The one certainty is that it will be quite a bit cooler later in the week as the large trough moves into the plains. Temps will be below average Wednesday through Saturday. Temps could be cold enough over the higher terrain of the Black Hills and northeastern WY during the overnight and morning hours of Thursday and especially Friday for a mix or change over to snow if the precipitation does occur. && .AVIATION...(For the 06Z TAFS Through 06Z Monday Night) Issued At 1137 PM MDT Sun May 14 2017 Showers/thunderstorms will continue over northeastern WY and western South Dakota through late tonight. MVFR/local IFR conditions in and around the stronger storms. Otherwise, MVFR ceilings expected overnight across northeastern Wyoming and the Black Hills. Conditions will improve Monday morning. Additional thunderstorms are expected Monday afternoon/evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...7
Hazardous weather outlook, May 14, 2:47 PM MDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 247 PM MDT Sun May 14 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 247 PM MDT Sun May 14 2017 /347 PM CDT Sun May 14 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop later this evening and continue overnight. A storm or two may become strong, but severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A series of disturbances will produce scattered thunderstorms across the area through Wednesday. Widespread severe thunderstorms are not expected at this time, but some stronger storms will be possible across the area on Monday, and over south central South Dakota on Tuesday. Another storm system may bring more widespread rain, along with the possibility for some snow across the higher Black Hills, towards the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:32 PM MDT | Severe Thunderstorm Warning | UNR | Fall River, Oglala Lakota | 58 min |
| May 15, 3:43 PM MDT | Special Weather Statement | UNR | 47 min | |
| May 15, 4:11 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 64 min |
| May 15, 5:14 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 50 min |
| May 15, 5:49 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 56 min |
| May 15, 5:51 PM MDT | Special Weather Statement | UNR | Campbell | 39 min |
| May 15, 5:59 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.